Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 51, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 8, 2018, 9:53 PM EDT for Florence County, Marion County, South Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2018, 9:53 PM EDT (01:53 UTC)
- Expired
- Aug 8, 2018, 10:18 PM EDT
- In force
- 25 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Florence County, SC, Marion County, SC
The radar
The Wilmington radar (KLTX), 87 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2909 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
227
WUUS52 KILM 090153
SVRILM
SCC041-067-090245-
/O.NEW.KILM.SV.W.0051.180809T0153Z-180809T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
953 PM EDT WED AUG 8 2018
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Central Florence County in northeastern South Carolina...
Marion County in northeastern South Carolina...
* Until 1045 PM EDT.
* At 953 PM EDT, a severe thunderstorm was located over Effingham, or
7 miles south of Florence, moving east at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect wind damage to trees and power lines.
* Locations impacted include...
Marion, Mullins, Johnsonville, Pamplico, Blue Brick, Hyman, Hannah,
Effingham, Gapway, Poston, Brittons Neck, Francis Marion
University, Rains, Gresham, Friendfield, Claussen, New Hope,
Evergreen, Kingsburg and Coward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3425 7956 3424 7955 3425 7955 3420 7916
3418 7917 3418 7919 3411 7922 3409 7925
3407 7924 3406 7925 3403 7930 3401 7931
3399 7933 3396 7933 3393 7931 3382 7938
3382 7939 3380 7940 3380 7942 3402 7993
TIME...MOT...LOC 0153Z 275DEG 18KT 3407 7974
HAIL...0.75IN
WIND...60MPH
$$
JDW2 follow-up statements
848
WWUS52 KILM 090211
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
1011 PM EDT WED AUG 8 2018
SCC041-067-090245-
/O.CON.KILM.SV.W.0051.000000T0000Z-180809T0245Z/
Florence SC-Marion SC-
1011 PM EDT WED AUG 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR CENTRAL FLORENCE AND MARION COUNTIES...
At 1011 PM EDT, a severe thunderstorm was located over Evergreen, or
11 miles southeast of Florence, moving east at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect wind damage to trees and power lines.
Locations impacted include...
Marion, Mullins, Johnsonville, Pamplico, Blue Brick, Hyman, Hannah,
Effingham, Gapway, Poston, Brittons Neck, Francis Marion University,
Rains, Gresham, Friendfield, Claussen, New Hope, Evergreen, Kingsburg
and Coward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3425 7956 3424 7955 3425 7955 3420 7916
3418 7917 3418 7919 3411 7922 3409 7925
3407 7924 3406 7925 3403 7930 3401 7931
3399 7933 3396 7933 3393 7931 3382 7938
3382 7939 3380 7940 3380 7942 3402 7993
TIME...MOT...LOC 0211Z 275DEG 18KT 3406 7963
HAIL...0.75IN
WIND...60MPH
$$
JDW426
WWUS52 KILM 090218
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
1018 PM EDT WED AUG 8 2018
SCC041-067-090228-
/O.CAN.KILM.SV.W.0051.000000T0000Z-180809T0245Z/
Florence SC-Marion SC-
1018 PM EDT WED AUG 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FLORENCE AND MARION
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3425 7956 3424 7955 3425 7955 3420 7916
3418 7917 3418 7919 3411 7922 3409 7925
3407 7924 3406 7925 3403 7930 3401 7931
3399 7933 3396 7933 3393 7931 3382 7938
3382 7939 3380 7940 3380 7942 3402 7993
TIME...MOT...LOC 0217Z 275DEG 18KT 3406 7959
$$
JDWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 7:40 PM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 8, 7:40 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
740 PM EDT Wed Aug 8 2018
.SYNOPSIS...
An increasing chance of showers and thunderstorms will arrive
tonight into Friday as a surface front drops southward and
stalls nearby before returning north into the weekend.
Thunderstorms may increase further as an upper level disturbance
drops south later in the weekend into early next week. Drier
weather should arrive by the middle of next week.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 300 PM Wednesday...Mid to upper ridge extending up into
the Carolinas has maintained a deep westerly downslope flow over
the local forecast area this afternoon. This downslope flow was
aiding in warming and keeping clouds and shwrs at bay. Overall,
a cap will keep storms at bay closer to the coast and along sea
breeze boundary where only some low topped cu has developed. A
heat advisory remains in effect as temps soared into the mid 90s
with dewpoint temps in the 70s.
The ridge aloft will get suppressed farther south later today
through Thurs as a shortwave trough over the Great Lakes
migrates eastward, pushing activity south and east. Models show
this shortwave energy riding over the top of the ridge as it
gets pushed southward and enhancing convective development
overnight tonight. Convection developing along the trough inland may
become slightly more organized as it shifts south and east with
the forcing aloft this evening. Therefore included chc pops into
this evening, mainly west of I-95. SPC has included portions of
our area in a marginal risk to address this with main focus over
NC.
Most of the activity over NC just north of our area initially,
will drop south and east, but the lack of heating will limit
development over local area. Sounding data shows mainly elevated
instability. Pcp water values reach over 2 inches as convection
drops into the area overnight. Steering flow out of the west
will push storms toward the coast and off shore. Should be a
lull in activity in the morning with a focus over mainly SC
initially Thurs aftn. Interaction with localized boundaries and
sea breeze should cause convection to spread over the area Thurs
aftn.
As for temps, expect hot and humid weather to continue as 850
temp peaks around 20c this afternoon with h5 heights around 590
dam and only drop a bit Thurs aftn. Increased clouds and
convection should keep temps a couple of degrees lower on Thurs
with heat indices falling just short of heat advisory criteria.
Min temps overnight will be between 75 and 80 most places.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 300 PM Wednesday...An active period of northwest flow aloft
will set up during the short term. This should be characterized by a
relative minimum of daytime convection due to capping aloft and
minimal mesoscale forcing mechanisms. Models are not showing good
agreement regarding which nighttime period will be favored for what
could be widespread and/or strong convection. Forecast soundings
show dry air aloft atop the subsidence inversion continuing with
moderate strength Thursday night but much less so Friday night. The
way things may thus pan out is that Thursday night storms may be
lesser in coverage but pose more of a strong wind threat when
compared to their Friday night counterparts; the latter being more
widespread. Also supportive of this idea is that mid level wind
fields are stronger Thursday night as they appear to lighten up
Friday night ahead of a moderate shortwave approaching from the
northwest.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 330 PM Wednesday...an upper-level trough will be
established on Saturday it evolves into a cut-off low on
Sunday. This low will be move across the eastern half of the
United States through the period. The 12 UTC GFS and ECMWF
deterministic models are in decent agreement with the 500 mb
flow through Tues but on Wednesday the GFS lifts the trough
/upper-level low out to the northeast a bit quicker than the
ECMWF.
The precipitable water values will be in the 2.0" inch range and
will not dry out until Wednesday when the the upper-level
trough moves off the coast to the north. At the surface a
frontal boundary will be stalled to the west of our area for
much of the period. As the the upper-level trough shifts off the
coast it will push a cold front off the coast.
A good chance of thunderstorms is expected Saturday through
Tuesday with possible heavy rain during this time frame. By
Wednesday drier air is expected and the chances for thunderstorms
diminish.
With the increase in unsettled weather, high temperatures are
expected to be from the upper 80s to near 90 degrees. Low
temperatures will range from the lower 70s inland to the upper
70s along the immediate beaches.
&&
.AVIATION /00Z WEDNESDAY THROUGH MONDAY/...
As of 00Z...Mainly VFR conditions are expected through the valid TAF
period. However, convection approaching from the west could affect
LBT and FLO in the next 2 or 3 hours, if it survives as it moves
into the area. Factors working against it are the loss of daytime
heating, relatively drier air in place over the area, and previous
convection. Have left VCSH at ILM and CRE aft 02-03Z due to their
proximity to energy passing by to the north aloft overnight.
Overnight, winds and debris clouds should limit fog potential at all
terminals. Isolated to scattered storms are possible AFT 18Z but
confidence in placement and timing too low for inclusion TAFS
attm.
Extended Outlook...MVFR/IFR from isolated to scattered SHRA and
TSRA, especially each afternoon and evening across all sites
throughout the extended period.
&&
.MARINE...
NEAR TERM /THROUGH THURSDAY/...
As of 3 PM Wednesday...As of 300 PM Wednesday...Gusty SW winds
will begin to veer to the W-SW overnight into Thurs. A fairly
pinched gradient between high pressure off shore and trough
inland will produce gusty winds 10 to 15 kts with gusts up to 20
kts through this evening. Seas closer to 3 ft this aftn will
reach 3 to 4 ft with the gusty SW flow, but an increasing off
shore component to the flow will allow seas to diminish into
Thurs as winds drop off as well. Therefore expect winds and seas
to drop to around 3 ft once again Thurs with a slight
enhancement due to sea breeze in the aftn.
SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 300 PM Wednesday...A piedmont trough and eventually cold
front will be located over inland areas through the period.
Though cold fronts not too common just yet this early in the
year the resulting marine conditions will still be quite
typical: southwesterly flow in the 10- 15kt range and seas in
the 2-3 ft range, highest offshore in the largely coast-parallel
flow regime.
LONG TERM /SATURDAY THROUGH MONDAY/...
As of 300 PM Wednesday...a cold front will be stalled over the
central Carolinas. This will cause for a steady southwest wind
over the waters of 10 to 15 knots. Seas will be 2 to 3 feet and
increase to 3 to 4 feet by Monday.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
108.
MARINE...None.
&&
NEAR TERM...RGZ
SHORT TERM...MBB
LONG TERM...RH
AVIATION...31Hazardous weather outlook, Aug 8, 8:07 PM EDT, 1 hour 46 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 807 PM EDT Wed Aug 8 2018 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059- 100015- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- 807 PM EDT Wed Aug 8 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-100015- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 807 PM EDT Wed Aug 8 2018 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 31
In the hours before
Special weather statement, Aug 8, 4:17 PM EDT, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Wilmington NC
417 PM EDT WED AUG 8 2018
NCZ087-SCZ024-082115-
Robeson NC-Dillon SC-
417 PM EDT WED AUG 8 2018
...SPECIAL WEATHER STATEMENT...
At 417 PM EDT, Doppler radar was tracking a strong thunderstorm near
Raemon, or 10 miles south of Laurinburg, moving east at 15 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Pembroke, Fairmont, Rowland, Raemon, South Of The Border, Purvis,
Elrod, Hamer, Mcdonald and Raynham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3469 7905 3442 7912 3453 7950 3462 7945
3463 7946 3464 7946 3471 7939
TIME...MOT...LOC 2017Z 281DEG 12KT 3462 7944
MBBSpecial weather statement, Aug 8, 5:32 PM EDT, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Wilmington NC
532 PM EDT WED AUG 8 2018
SCZ017-082215-
Marlboro SC-
532 PM EDT WED AUG 8 2018
...SPECIAL WEATHER STATEMENT FOR NORTHERN MARLBORO COUNTY UNTIL 615
PM EDT...
At 532 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chavistown, or near Bennettsville, moving east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bennettsville, Chavistown, Wallace, Dunbar and Tatum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3481 7968 3477 7963 3453 7955 3451 7975
3452 7976 3451 7977 3450 7983 3453 7983
3460 7981 3461 7980 3461 7978 3464 7980
3465 7980 3466 7982 3466 7983 3468 7986
3474 7989 3476 7992 3481 7979
TIME...MOT...LOC 2132Z 255DEG 14KT 3462 7980
MBBSpecial weather statement, Aug 8, 9:27 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Wilmington NC
927 PM EDT WED AUG 8 2018
SCZ032-090215-
Florence SC-
927 PM EDT WED AUG 8 2018
...SPECIAL WEATHER STATEMENT FOR CENTRAL FLORENCE COUNTY UNTIL 1015
PM EDT...
At 926 PM EDT, Doppler radar was tracking a strong thunderstorm near
Timmonsville, or 10 miles southwest of Florence, moving east at 25
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Florence, Timmonsville, Pamplico, Quinby, Sardis, Hyman, Mars Bluff,
Effingham, Francis Marion University, Friendfield, Claussen, New
Hope, Evergreen, Coward, Carolinas Hospital System, Mcleod Regional
Medical Center, Carolinas Hospital System - Cedar Tower and Health
South Rehabilitation Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3414 7999 3418 7992 3428 7959 3426 7956
3423 7954 3421 7955 3419 7957 3418 7957
3415 7954 3414 7954 3388 7960 3399 7990
3401 7991 3404 7999 3405 8000
TIME...MOT...LOC 0126Z 279DEG 20KT 3409 7992
JDWSpecial weather statement, Aug 8, 9:46 PM EDT, 7 minutes before
Special Weather Statement National Weather Service Wilmington NC 946 PM EDT WED AUG 8 2018 NCZ087-096-099-090245- Robeson NC-Columbus NC-Bladen NC- 946 PM EDT WED AUG 8 2018 ...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN ROBESON...SOUTHERN BLADEN AND COLUMBUS COUNTIES UNTIL 1045 PM EDT... At 945 PM EDT, Doppler radar was tracking a strong thunderstorm near Evergreen, or 13 miles west of Whiteville, moving east at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lumberton, Whiteville, Elizabethtown, Fairmont, Tabor City, Chadbourn, Bladenboro, Bethel, Lake Waccamaw, Fair Bluff, Boardman, Hallsboro, Nakina, Butters, Redbug, Hestertown, Council, Southeastern Community College, Williams and Carvers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Thunderstorms can pose a variety of threats including gusty winds, small hail, cloud to ground lightning, and localized flooding. It is recommended that you remain indoors until the storm passes. && LAT...LON 3455 7826 3400 7872 3449 7930 3468 7895 TIME...MOT...LOC 0145Z 274DEG 34KT 3433 7894 JDW
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 9:27 PM EDT | Special Weather Statement | ILM | Florence | 48 min |
| Aug 8, 10:21 PM EDT | Special Weather Statement | ILM | Florence, Horry, Marion | 54 min |
| Aug 9, 4:06 PM EDT | Beach Hazards Statement | ILM | Georgetown, Horry | 4 hr |
| Aug 9, 4:06 PM EDT | Beach Hazards Statement | ILM | Georgetown, Horry | 28 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.